North Carolina, 2015Flash Flood in North Carolina, November 9, 2015
November 9, 2015 · NWS RNK · 1 event in 1 county or zone
Another complex area of low pressure tracked from the Gulf of Mexico to the Virginia coast November 9-10, bringing a swath of moderate to heavy rainfall across much of the area, but heaviest over the southern sections which were already fairly wet from rains the previous week. Precipitation was highest across parts of northwest North Carolina especially in Watauga County; where six-hour rainfall…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another complex area of low pressure tracked from the Gulf of Mexico to the Virginia coast November 9-10, bringing a swath of moderate to heavy rainfall across much of the area, but heaviest over the southern sections which were already fairly wet from rains the previous week. Precipitation was highest across parts of northwest North Carolina especially in Watauga County; where six-hour rainfall amounts from 12Z to 18Z on the 9th approached 3 inches in some areas. A Flood Advisory (FLS) was issued for Watauga County as several stream gages approached or exceeded flood stage and several of the normally flood prone areas of the county saw high water and road closures. Several low water bridges along the Watauga River were under water by 200 pm and the river gage at Sugar Grove (SGWN7) crested at 9.84 feet just below the Moderate Flood Stage of 10 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 9, 9:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 9, 9:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 AM EST MON NOV 9 2015
.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC REGION WILL REMAIN WEDGED DOWN
THE EASTERN SLOPES OF THE APPALACHIANS TODAY THROUGH TUESDAY. AT
THE SAME TIME...LOW PRESSURE IN THE NORTHERN GULF OF MEXICO WILL
TRACK TOWARD THE SOUTHEAST COAST BY TUESDAY MORNING BRINGING
ANOTHER ROUND OF RAINFALL TODAY INTO TUESDAY. A DEEP LOW PRESSURE
SYSTEM OVER THE CENTRAL PLAINS ON WEDNESDAY WILL MOVE INTO THE
GREAT LAKES...AND WILL PUSH A STRONG COLD FRONT THROUGH THE AREA
ON THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM EST MONDAY...
LEADING EDGE OF RAIN HAD ADVANCED TO A HINTON TO BUCKINGHAM LINE.
12Z SOUNDINGS SHOWED A STRONG INVERSION BETWEEN ROUGHLY 925 AND
850 MB. DO NT EXPECT MUCH RISE IN TEMPERATURES TODAY. HAVE
ADJUSTED TEMPERATURES BASED ON CURRENT VALUES AND LATEST LAMP
GUIDANCE. ALSO MADE MINOR CHANGES TO THE PROBABILITY OF
PRECIPITATION BASED ON THE LATEST RADAR TRENDS.
AS OF 215 AM EST MONDAY...
ANOTHER DAMP AND DREARY PERIOD TO START THE WEEK WITH THE LOW LEVEL
WEDGE LOCKED IN PLACE THROUGH TONIGHT AND ENHANCED VIA PRECIP INTO DRY
AIR INITIALLY AND THEN LOW LEVEL EASTERLY FLOW. THIS ASSOCIATED WITH
THE RESIDUAL CLOSED LOW TO THE WEST THAT WILL LIFT NORTHEAST INTO THE
OHIO VALLEY LATER TONIGHT. BROAD WARM ADVECTION TO THE EAST OF THIS
FEATURE WILL OVERRUN THE COOL POOL LOCKED IN PLACE TO RESULT IN PERIODS
OF LIGHT/MODERATE RAINFALL INTO THIS EVENING...WITH RAIN BECOME MORE
BROKEN UP WITH PATCHY DRIZZLE/FOG OVERNIGHT. MAY EVEN START WITH A BIT
OF SLEET OVER THE WEST IN SPOTS EARLY THIS MORNING GIVEN COLD LOW
LEVEL TEMPS AND DRY AIR BUT WONT MENTION. THIS DRYNESS COULD ALSO
TEND TO SLOW DOWN ONSET A LITTLE BUT APPEARS BY 12Z SHOULD SEE
SATURATION REALLY SET UP FROM SOUTH TO NORTH AS BETTER ISENTROPIC
LIFT ARRIVES WITH A BAND THAT IS CURRENTLY JUST TO THE SOUTH.
BEST POTENTIAL FOR HEAVIER RAINFALL APPEARS OVER SOUTHWEST SECTIONS
FROM THIS MORNING THROUGH MID AFTERNOON AS UPPER DIFFLUENCE AND
INCREASING UPSLOPE COMBINE...THEN BLUE RIDGE EAST INTO THE EVENING WITH
AN INITIAL WEAK PASSING SURFACE LOW TO THE EAST. EXPECT SOME
CONVECTION WITH THE STRONG COASTAL FRONT TO PERHAPS LIMIT INFLOW
AND SUBSEQUENT RAINFALL TOTALS SOMEWHAT BUT APPEARS THAT WONT
HAPPEN UNTIL MAINLY OVERNIGHT. THUS TRENDED A BIT CLOSER TO THE
WETTER NAM ESPCLY SOUTHERN SECTIONS EARLY ON. FFG LOOKS HIGH
ENOUGH TO HANDLE EXPECTED .75-1.5 INCHES OF RAIN GIVEN LOWER RATES
SO WONT HOIST A FLOOD WATCH AT THIS POINT. OTHERWISE POPS INCREASING
TO CATEGORICAL BY MIDDAY ACROSS THE AREA WITH CHILLY HIGHS MOSTLY
IN THE 40S...BUT COULD STAY OR FALL BACK INTO THE 30S BLUE RIDGE
PENDING TIMING OF RAINFALL AND DEGREE OF EVAPORATIVE COOLING.
BEST DYNAMICS WILL PASS TO THE NORTHWEST LATE TONIGHT ALLOWING THE FLOW
ALOFT TO TURN MORE SOUTH THEN WESTERLY LATE AS THE PLUME OF DEEPER
MOISTURE SHIFTS NORTH AND TO THE EAST WITH THE COASTAL FRONT. NAM LOOKS
OVERDONE AND TOO FAR INLAND WITH A SECONDARY UVV MAXIMUM OVERNIGHT
WHILE THE GFS LIKELY TOO STRONG WITH THE DRY SLOT BETWEEN THE TWO.
HOWEVER GIVEN THE DEGREE OF UPPER DIFFLUENCE COULD SEE RAIN KEEP
REDEVELOPING FROM SOUTH TO NORTH PER ENSEMBLES OVERNIGHT WITH HEAVIEST
NW AND ACROSS THE PIEDMONT WHERE HIGH PWATS WILL LINGER. EXPECT TEMPS
TO REMAIN STEADY OR SLOWLY RISE AS THE WEDGE WEAKENS LATE ALTHOUGH
TRENDING TOWARD THE SLOWER NAM IN BREAKING DOWN THE CAD BY MORNING
GIVEN LINGERING RAINFALL.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM EST MONDAY...
ON TUESDAY MORNING...A NEGATIVELY TILTED UPPER LEVEL TROUGH IS
EXPECTED TO PUSH EAST ACROSS THE SOUTHERN GREAT LAKES...WHILE AN
ASSOCIATED SURFACE LOW WILL PASS NORTHEAST NEAR THE MOUTH OF
CHESAPEAKE BAY. DESPITE A GRADUAL WESTERLY SHIFT IN WINDS AS THE
SURFACE LOW DRIFTS AWAY FROM THE MID ATLANTIC...INSTABILITY
ASSOCIATED WITH THE UPPER LOW WILL SUPPORT RAIN THROUGH MID MORNING
FOR LOCATIONS GENERALLY NORTH OF HIGHWAY 460. THE NAM WEATHER
FORECAST MODEL IS MOST AGGRESSIVE IN CLEARING SHOWER ACTIVITY OUT OF
THE AREA BY EARLY AFTERNOON OUTSIDE OF THE WESTERN SLOPES...WHILE
THE GFS/ECMWF/CANADIAN MODELS ARE MORE CONSERVATIVE...HOLDING
RESIDUAL SHOWERS INTO EARLY AFTERNOON. CONSIDERING THE STRENGTH OF
THE UPPER LOW...WILL HOLD CLOSER TO THE MORE CONSERVATIVE TIMING.
DOWNSLOPE FLOW WILL CREATE A FEW BREAKS IN THE CLOUD COVER EAST OF
THE BLUE RIDGE DURING THE AFTERNOON...AND EXPECT TO SEE HIGH
TEMPERATURES FOR THE DAY RANGE FROM THE MID 50S ACROSS THE
MOUNTAINS...TO THE MID 60S FOR THE SOUTHSIDE.
REALLY NO COLD AIR IS FOUND IN THE WAKE OF THE DEPARTING LOW
PRESSURE SYSTEM. WINDS TUESDAY NIGHT ARE EXPECTED TO REMAIN JUST
STRONG ENOUGH TO KEEP THE ATMOSPHERE MIXED...HELPING TO HOLD
OVERNIGHT LOWS MAINLY IN THE LOW 40S...WITH A FEW UPPER 30S. WEAK
UPPER LEVEL RIDGING WILL PASS ACROSS THE AREA ON WEDNESDAY...AND
WITH ABUNDANT SUNSHINE EXPECTED THROUGH THE AFTERNOON...HIGH
TEMPERATURES WILL RANGE FROM THE LOW 60S WEST TO THE UPPER 60S EAST.
CLOUDS WILL INCREASE DURING THE EVENING AS THE NEXT COLD FRONT
APPROACHES RAPIDLY FROM THE WEST.
ANOTHER ROUND OF SHOWERS WILL ENTER OUR MOUNTAIN COUNTIES BEFORE
DAWN ON THURSDAY AS A COLD FRONT APPROACHES THE APPALACHIAN CHAIN...
SUPPORTED ALOFT BY A STRONG NEGATIVELY TILTED TROUGH MOVING OVER THE
GREAT LAKES. WINDS JUST ABOVE THE SURFACE ARE EXPECTED TO INCREASE
TO AROUND 50 MPH EARLY THURSDAY MORNING...AND BELIEVE THERE IS
SUFFICIENT SHEAR AND HELICITY FOR A FEW HOURS DURING THE MORNING
THAT ANY OF THE MORE INTENSE SHOWERS/ISOLATED THUNDERSTORMS MAY DRAW
THE STRONGER WINDS ALOFT DOWN TO THE SURFACE...MAINLY OVER SOUTHEAST
WEST VIRGINIA. THE COLD FRONT WILL PUSH RAPIDLY EAST...CLEARING OUR
AREA BY MID AFTERNOON. AGAIN...REALLY NO COLD AIR IS ASSOCIATED WITH
THIS SYSTEM...AND WITH DOWNSLOPE WINDFLOW...WE CAN EXPECT THURSDAY
AFTERNOON HIGH TEMPERATURES TO RANGE FROM THE UPPER 50S WEST TO THE
MID 60S EAST. A TIGHTENED PRESSURE GRADIENT THURSDAY NIGHT WILL
MAINTAIN ENOUGH MIXING TO KEEP OVERNIGHT LOWS IN THE UPPER 30S WEST
TO THE MID 40S EAST.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM EST SUNDAY...
HIGH PRESSURE WILL CONTROL OUR WEATHER ON FRIDAY. A WEAK SHORTWAVE
MAY ROTATE EAST ACROSS OUR REGION FRIDAY AROUND THE BASE OF THE
UPPER TROUGH. UNDER BREEZY CONDITIONS...HIGHS ON FRIDAY WILL VARY
FROM THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN
THE PIEDMONT. UNDER MOSTLY CLEAR SKIES FRIDAY NIGHT LOW TEMPERATURES
WILL DROP INTO LOWER 30S IN THE WEST TO NEAR 40 DEGREES IN THE
EAST.
HIGH PRESSURE WILL PROVIDE US WITH DRY WEATHER FOR NEXT WEEKEND.
UNDER SUNSHINE...HIGHS TEMPERATURES WILL RANGE FROM THE UPPER 40S
IN THE MOUNTAINS TO NEAR 60 DEGREES IN THE PIEDMONT. LOW
TEMPERATURES WILL BE COLD WITH READINGS IN THE 30S.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AS OF 535 AM EST MONDAY...
CONDITIONS WILL CONTINUE TO DETERIORATE FROM SOUTH TO NORTH EARLY
THIS MORNING AS RAIN AND LOW CIGS ADVANCE NORTHEAST AHEAD OF LOW
PRESSURE ALONG THE GULF COAST. THIS WILL CAUSE A QUICK DROP IN
CIGS TO MVFR LEVELS ACROSS MUCH OF THE REGION THIS MORNING WITH
PERHAPS KLWB STAYING VFR UNTIL LATE MORNING. VSBYS WILL ALSO
LOWER TO MVFR OR WORSE AT TIMES AS THE RAIN/DRIZZLE INCREASES.
SOUTHEAST FLOW SHOULD INCREASE DURING THE DAY WHILE LOW PRESSURE
CONTINUES ITS PROGRESSION NORTH ALONG THE COAST. A LEE SIDE WEDGE
WILL DEVELOP WITH A RESULTANT STRONG INVERSION. LOOK FOR LOW
LEVEL WIND SHEAR TO DEVELOP BY THE LATE MORNING IN THE WEST AND
AFTERNOON IN THE EAST AS THE JET ABOVE THE INVERSION REACHES 40-45
KNOTS. CEILINGS WILL TREND TO LIFR/IFR LEVELS DURING THE DAY WITH
A MIX OF IFR/MVFR FOR VISIBILITIES ASSOCIATED WITH THE RAIN AND
ALSO LIGHT FOG.
RAIN TAPERS OFF TO DRIZZLE FROM SOUTHWEST TO NORTHEAST THIS
EVENING BUT WILL SEE LOWER CIGS AND VSBYS REMAIN IN PATCHY
DRIZZLE/FOG AND RESIDUAL RAINFALL OVERNIGHT. APPEARS WIDESPREAD
IFR TO LIFR CIGS LIKELY WITH MVFR OR WORSE VSBYS FOR THE MOST PART
THROUGH THE OVERNIGHT.
.EXTENDED AVIATION DISCUSSION...
POOR FLYING CONDITIONS WILL LINGER INTO TUESDAY BEFORE IMPROVING
BACK TO VFR WEDNESDAY. THURSDAY WILL FEATURE A POTENTIAL FOR
SHOWERS AND MVFR CONDITIONS ASSOCIATED WITH A STRONG FRONTAL
PASSAGE FROM THE WEST. DRY WEATHER AND IMPROVING FLIGHT CONDITIONS
ARE EXPECTED BEHIND THE FRONT ON FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/JH
SHORT TERM...NF
LONG TERM...KK
AVIATION...AMS/DS/JH/WP
Hazardous weather outlook, Nov 9, 4:33 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EST MON NOV 9 2015
NCZ001>006-018>020-100945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
433 AM EST MON NOV 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF MODERATE TO HEAVY RAIN COULD RESULT IN LOCALIZED POOR
DRAINAGE FLOODING INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>020-022>024-WVZ042>044-507-508-100945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
433 AM EST MON NOV 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ032>035-043>047-058-059-100945-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
433 AM EST MON NOV 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Watauga
- When
- November 9, 11:00 AM EST to 5:00 PM EST
- Where
- Watauga County, 1.13 mi NNE of Rominger to 0.38 mi E of Vilas
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.245, -81.821
Several roads were reported closed with flooding reported at Boone Mall parking lot, sections of Deerfield Road, Bamboo Road and a section of Roby Greene Road as well as several roads close to the Watauga River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, November 9, 20151 death · $30,000 · 1 event
- Heavy Snow in Nevada, November 9 to 10, 2015$50,000 · 1 event
- Heavy Rain in Virginia, November 9 to 10, 201530 events
- Heavy Rain in Virginia, November 9 to 10, 201522 events
- Dense Fog in Kentucky, November 9 to 10, 201522 events
- Heavy Rain in North Carolina, November 9 to 10, 20159 events
- Dense Fog in Indiana, November 9 to 10, 20156 events
- Heavy Rain in Maryland, November 9 to 10, 20154 events
- High Wind in Utah, November 9 to 11, 201570 kt wind · 2 events
- Coastal Flood in South Carolina, November 9, 20151 event
- Flood in South Carolina, November 9, 2015$1,000 · 1 event
- Heavy Snow in Nevada, November 9 to 10, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608466.